South Carolina, 2021Hail and Damaging Winds in South Carolina, May 3, 2021
May 3, 2021 · NWS CAE · 22 events in 7 counties and zones
An upper trough, sufficient moisture, diurnal heating, and atmospheric shear led to severe thunderstorm development.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper trough, sufficient moisture, diurnal heating, and atmospheric shear led to severe thunderstorm development.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at May 3, 1:23 PM EST, 1 hour 17 minutes earlier.
Area forecast discussion, May 3, 1:23 PM EST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
223 PM EDT Mon May 3 2021
.SYNOPSIS...
Severe thunderstorms are possible this afternoon. An upper
trough will move eastward from the Mississippi Valley on Tuesday
bringing another potentially active day of weather before a
cold front crosses the region on Wednesday. Drier and cooler
weather expected for the end of the week into the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Tornado Watch in effect until 7 pm.
Upper trough will move across the Ohio Valley through tonight.
Surface high pressure well off the coast with a low pressure
system crossing the Mississippi Valley. Our area remains in the
warn sector. Deep, moist SW flow with embedded weak shortwaves
support moderate destabilization with surface based CAPE 1000 to
2000 J/kg. Deep convergence moving into the Midlands early this
afternoon. PWATs around 1.7 inches. Showers and thunderstorms
west of the area at 2 pm expected to move east into the CSRA
and Midlands through this evening. Severe potential include
damaging wind gusts, large hail, isolated tornadoes and locally
heavy rainfall.
The shortwave will move out of the region after sunset, leading to
decreasing activity during the evening. Any lingering convection
should dissipate around midnight as the airmass becomes less
unstable. Overnight, a moderate low level jet will develop and
generally hinder fog development despite abundant low level
moisture. Lows will be above normal, once again in the mid 60s
to around 70 degrees.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Ridge will have strengthened over the area by Tuesday morning with a
lull expected in shower and convective activity, although with PWATs
remaining around 1.5 inches or greater, still can't rule out some
showers across the area. Deeper trough will approach from the west
and strengthening surface front moving into the area Tuesday
afternoon which will generate strong to severe storms to the west of
the area with the flow pushing these storms east. While shear may be
a bit weaker tomorrow afternoon, instability will be similar so
still expect storms to move into the area and may actually be higher
in coverage than we saw today with better forcing. Severe weather
threat remains low with a marginal risk in place from SPC mainly for
isolated damaging wind gusts. Temperatures will climb to above
normal with SW winds and warm advection while dew points will make
conditions feel somewhat stifling once again. CAMs favor somewhat
linear convection to develop along the strong forcing which should
push through the area overnight with increasing low level jet
keeping at least some instability and allowing storms to continue.
Cut back pops a bit for Wednesday with drier air likely to move in
at some point during the day with EC ensembles trending a bit drier
but still seeing the potential for the front to stall out and some
convection develop along it but with drier air moving in aloft, QPF
amounts are likely to be low. A bit more sun Wednesday should also
keep highs in the low to mid 80s. Cold advection will increase
Wednesday night with lows dropping into the 50s.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
Drier long term period expected with high pressure moving in and
cooler conditions into the end of the week. A more amplified trough
will push into the area late Thursday into Friday which will likely
develop a coastal low although there is uncertainty as to how far
into the Atlantic this would be and so pops will remain low and only
in the far north and east forecast areas. Cooler high pressure with
lower 500mb heights into the weekend before the surface high slowly
moves offshore and we will start to see moderating temperatures and
a ridge building over the region once again.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Scattered to numerous showers and thunderstorms to affect the
TAF sites through this evening. Some thunderstorms may produce
strong wind gusts or hail. Isolated tornadoes also possible.
Should see convection diminish or move east of the area early
this evening. Have indicated tempo for tstms 19z-23z. Outside of
convection, mainly VFR with southwest winds 10-12 kts with
gusts around 20 kts. Winds are expected to stay up overnight
with a moderate nocturnal jet developing. Mixing should
generally prevent fog development tonight. However low level
moisture will remain high and ceiling restrictions can't be
ruled out near the end of the TAF period.
EXTENDED AVIATION OUTLOOK...Restrictions possible in showers and
thunderstorms through Wednesday as an unsettled weather pattern
crosses the region.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
&&
Hazardous weather outlook, May 3, 12:29 PM EST, 2 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
129 PM EDT Mon May 3 2021
GAZ040-063>065-SCZ016-018-020>022-025>031-035-037-038-041-115-116-
135>137-041730-
Lincoln-McDuffie-Columbia-Richmond-Chesterfield-McCormick-Newberry-
Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-Aiken-
Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
129 PM EDT Mon May 3 2021
...TORNADO WATCH 129 IN EFFECT UNTIL 7 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Strong to severe thunderstorms possible again on Tuesday and
Wednesday with damaging wind gusts and large hail as the primary
threats.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
GAZ077-041730-
Burke-
129 PM EDT Mon May 3 2021
This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.
.DAY ONE...This afternoon and tonight.
Strong to severe thunderstorms will be possible this afternoon
with damaging wind gusts and large hail as the primary threats.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Strong to severe thunderstorms possible again on Tuesday and
Wednesday with damaging wind gusts and large hail as the primary
threats.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 3, 1:35 PM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Columbia SC
235 PM EDT Mon May 3 2021
GAZ040-SCZ018-031900-
Lincoln GA-McCormick SC-
235 PM EDT Mon May 3 2021
...Strong Thunderstorms Will Impact Portions of northwestern Lincoln
and northwestern McCormick Counties Until 300 PM EDT....
...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...
At 234 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Calhoun Falls, or 14 miles southwest of
Abbeville, moving northeast at 45 mph.
HAZARD...gusty winds 40 to 50 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Lake Strom Thurmond, Bobby Brown State Park, Willington, Gill's
Point, Mount Carmel Park, Hester's Ferry Campground, Chennault, Mount
Carmel and Leroy's Ferry Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Strom Thurmond should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3398 8264 3397 8263 3398 8261 3396 8257
3402 8259 3407 8253 3407 8251 3408 8248
3406 8245 3406 8233 3402 8232 3400 8232
3387 8260 3387 8261 3398 8265
TIME...MOT...LOC 1834Z 246DEG 40KT 3410 8260
CRLThunderstorm Wind, Newberry
- When
- May 3, 2:40 PM EST to 2:45 PM EST
- Where
- Newberry County, 69.65 mi WNW of Hagood
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.352, -81.733
Newberry Co Sheriff's Office reported trees down near Hwy 76 and Garys Ln. Time estimated.
Thunderstorm Wind, Newberry
- When
- May 3, 2:40 PM EST to 2:45 PM EST
- Where
- Newberry County, 1.1 mi ENE of Mudlick
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.274, -81.851
Newberry Co Sheriff's Office reported trees down along Hwy 56 and Brehmer Road. Time estimated.
Thunderstorm Wind, Newberry
- When
- May 3, 2:45 PM EST to 2:50 PM EST
- Where
- Newberry County, 0.52 mi SW of Helena
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.276, -81.638
Newberry Co Sheriff's Office reported trees down off of Hwy. 121 and Drayton St. Time estimated.
Thunderstorm Wind, Lexington
- When
- May 3, 2:50 PM EST to 2:55 PM EST
- Where
- Lexington County, 3.06 mi W of Lexington
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.979, -81.303
SCHP reported a tree on roadway at Pisgah Church Road and US Hwy. 1. Time estimated.
Hail, Saluda
- When
- May 3, 2:52 PM EST to 2:55 PM EST
- Where
- Saluda County, 0.9 mi NW of Saluda
- Measured
- 1.5 in hail
- Reported by
- COOP Observer
- Coordinates
- 34.010, -81.780
COOP Observer at Saluda Water Plant reported ping pong ball size hail. Time estimated.
Hail, Saluda
- When
- May 3, 2:52 PM EST to 2:55 PM EST
- Where
- Saluda County, 0.17 mi WNW of Saluda
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.001, -81.772
Saluda Co Emergency Manager reported golf ball size hail at the Saluda Co Courthouse. Time estimated.
Thunderstorm Wind, Lexington
- When
- May 3, 2:54 PM EST to 2:57 PM EST
- Where
- Lexington County, 1.34 mi NW of Lexington
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 33.994, -81.267
NWS Employee reported a tree partially snapped on Canting Way in Lexington. Time estimated.
Thunderstorm Wind, Lexington
- When
- May 3, 3:00 PM EST to 3:02 PM EST
- Where
- Lexington County, 1.26 mi E of Lexington
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.981, -81.228
Lexington Co Emergency Manager reported a power line down on Harmon St and Laurel St. Time estimated.
Thunderstorm Wind, Lexington
- When
- May 3, 3:00 PM EST to 3:02 PM EST
- Where
- Lexington County, 1.01 mi SW of Lexington
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.969, -81.262
Lexington Co Emergency Manager reported a power line down at the intersection of Barr Rd and Wildlife Rd. Time estimated.
Hail, Lexington
- When
- May 3, 3:05 PM EST to 3:08 PM EST
- Where
- Lexington County, 1.56 mi SSE of Red Bank
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 33.908, -81.223
Public report, via social media, of golf ball size hail in the Red Bank area at the intersection of SC Hwy 6 (S Lake Dr) and SC Hwy 602 (Platt Springs Rd). Time estimated.
Hail, Lexington
- When
- May 3, 3:07 PM EST to 3:10 PM EST
- Where
- Lexington County, 2.15 mi SSW of Red Bank
- Measured
- 1.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 33.900, -81.240
NWS Employee reported golf ball size hail in Red Bank.
Hail, Lexington
- When
- May 3, 3:08 PM EST to 3:10 PM EST
- Where
- Lexington County, 2.16 mi NW of Edmund
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 33.895, -81.223
Public report of golf ball size hail along Savannah Hills Dr. Time estimated.
Thunderstorm Wind, Sumter
- When
- May 3, 3:10 PM EST to 3:14 PM EST
- Where
- Sumter County, 2.2 mi N of Hagood
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 34.081, -80.563
SC DOT reported a tree down in the roadway blocking all lanes at the intersection of Horatio-Hagood Road and SC 261 near Rembert. Time estimated.
Hail, Lexington
- When
- May 3, 3:10 PM EST to 3:15 PM EST
- Where
- Lexington County, 3.51 mi ENE of Providence
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.035, -81.211
Trained spotter reported golf ball size hail in the Dunhill neighborhood off of Corley Mill Road. Time estimated.
Hail, Lexington
- When
- May 3, 3:10 PM EST to 3:12 PM EST
- Where
- Lexington County, 2.76 mi N of Arthur
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.010, -81.150
A trained spotter reported dime to penny size hail at the intersection of I-20 and US Hwy 378. Time estimated.
Hail, Lexington
- When
- May 3, 3:12 PM EST to 3:15 PM EST
- Where
- Lexington County, 0.84 mi SSE of Arthur
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 33.958, -81.147
Public reported pea to dime size hail on Old Barnwell Road near the Airport. Time estimated.
Thunderstorm Wind, Lexington
- When
- May 3, 3:19 PM EST
- Where
- Lexington County, 2.45 mi WNW of Arthur
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.983, -81.189
Reported a tree down on a vehicle with a person trapped inside.
Thunderstorm Wind, Richland
- When
- May 3, 3:32 PM EST to 3:35 PM EST
- Where
- Richland County, 0.18 mi E of Columbia
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 34.001, -81.017
Report received via social media of a mid sized tree that fell on a property near the Five Points area in Columbia. Time estimated.
Thunderstorm Wind, Lee
- When
- May 3, 3:40 PM EST to 3:45 PM EST
- Where
- Lee County, 0.92 mi ENE of St Charles
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.075, -80.205
Lee Co Emergency manager reported 3 trees down on the roadway and 1 power line down between St. Charles Rd and Dog Island Rd. Time estimated.
Hail, Lee
- When
- May 3, 3:50 PM EST to 3:55 PM EST
- Where
- Lee County, 0.74 mi N of South Lynchburg
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.060, -80.072
Trained spotter reported hail up to golf ball size in the town of Lynchburg. Time estimated.
Thunderstorm Wind, Sumter
- When
- May 3, 4:40 PM EST to 4:45 PM EST
- Where
- Sumter County, 3 mi WSW of Sumter Muni Arpt
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 33.989, -80.421
SCHP reported a tree down along W Brewington Rd near October Cir, south of Dalzell. Time estimated.
Thunderstorm Wind, Bamberg
- When
- May 3, 5:40 PM EST to 5:45 PM EST
- Where
- Bamberg County, 0.7 mi WNW of Olar
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 33.183, -81.192
SCDOT reported a tree that had fallen, partially blocking SC 64 near the town of Olar. Time estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, May 3, 20218 injured · $4.2 million · EF2 · 82 events
- Tornadoes and Flash Flooding in Georgia, May 3 to 4, 20211 death · $1.5 million · EF1 · 47 events
- Tornadoes and Damaging Winds in Arkansas, May 3, 20211 injured · $16 million · EF1 · 11 events
- Tornadoes and Hail in South Carolina, May 3, 20211 injured · $465,000 · EF2 · 6 events
- Tornado in Virginia, May 3, 2021$500,000 · EF2 · 1 event
- Hail and Damaging Winds in Arkansas, May 3 to 4, 2021$370,000 · 1 in hail · 30 events
- Tornadoes and Flash Flood in Oklahoma, May 3, 2021$197,000 · EF1 · 15 events
- Tornado and Damaging Winds in West Virginia, May 3, 20211 injured · $117,000 · EF1 · 6 events
- Tornadoes and Damaging Winds in Maryland, May 3, 2021$313,000 · EF0 · 7 events
- Tornado and Hail in Arkansas, May 3 to 4, 2021$107,000 · EF0 · 12 events
- Tornado in Georgia, May 3, 2021$50,000 · EF1 · 1 event
- Tornado and Damaging Winds in North Carolina, May 3, 2021$110,000 · EF0 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952854, 952862, 952874, 952868, 952850, 952876, 952852, 952864, 952872, 952869, 952873, 952858, 952860, 952863, 952875, 952866, 952870, 952855, 952856, 952861, 952853, 952851.